- Home >
I had an interesting talk with the Dr this week. I told her that I failed my blood pressure check again the day before. 174/105 I think it was when I went in to donate. The 174 was high, but still below the acceptable level (180) but the 105 needed to be below 100. They sent me out to sit on the couch and “relax” before trying again. I didn’t feel un-relaxed, non-relaxed, whatever the opposite of relaxed is… but I figured that it wouldn’t hurt to sit there for 10 mins and play WordsWithFriends on my iPhone. I’ve been winning a lot more lately, so my stress level should have been ok. Well, my second check was a little better, but still not good enough to donate. I asked her what the problem was. Why can’t they just take it out. I was there. I wanted to give. Was it something wrong with the blood, or with me? She gave me the line about my heart being over-worked as is, and how they didn’t want to kill me in the chair. OK. Fine, be like that.
Well I had the conversation with my Dr the following day. When she took my pressure reading, it was still up higher than she would like it. We talked about some of the reasons why that might be the case, and agreed that some major changes have to take place. It’s not like it’s the first time we’ve had that conversation, but I think things are a little worse than they were before. I also reaffirmed my belief that I’m already more than halfway through my lifetime. She did the math. I’m not sure whether she agreed with me or not, but she felt that I’m too young to have blood pressure problems… So a third blood pressure drug was added to the mix. I’m starting to feel like a walking pharmacy. And if that wasn’t enough, she also increased the Zoloft because not every day has been a great day.
So last night I went home after work, and went straight to bed. No supper. Nothing. I took my coat and boots off, and went upstairs. 11 hours later I was calling into work… I had overslept and was going to be late. I’d blame it on the change of medication except that I haven’t dropped the prescriptions off at the pharmacy yet, so it can’t be that. It’s probably just everything piling up. I had another vivid dream last night. This time I was getting fired for something that I refused to do because they weren’t giving me all the information. Good times.
Tomorrow is the family Christmas dinner at my parents’ house. Mum’s having it early this year because I’m working through Christmas. I’m looking forward to sitting down and having a nice dinner. The guest of honour this year is “Nick”. I’m not sure if that means St Nick, but it does seem like an odd choice for a Christmas turkey. Then again, any family that names their turkeys isn’t exactly normal, is it?
I’ve been doing a little light reading on my days off… some of it can be pretty technical, and I don’t pretend to understand those parts, but I’ll trust that the people who are supposed to, actually do understand these things.
Selective serotonin reuptake inhibitor. Hmm… that’s a bit of a mouthful. Couldn’t they come up with something a little simpler? SSRI? OK then. SSRI it is. But what the hell does it do? Corrects a chemical imbalance in the brain that may be related to symptoms of depression or anxiety. Sweet. So it re-wires the brain. Lovely.
So I kept reading… approved for the treatment of a number of mood and anxiety disorders including depression, social anxiety disorder, posttraumatic stress disorder (PTSD), panic disorder, obsessive-compulsive disorder (OCD) and premenstrual dysphoric disorder (PMDD) in adults ages 18 and older. Hmm…. there’s a lot of different stuff in that list. I think we can eliminate a couple of those right off the top. premenstrual dysphoric disorder? Yeah, like that one.
So essentially this is a happy pill, like a Smarty or an M&M? Something to put a smile on your face. Sounds good so far. But if that’s the upside, what’s the downside? There’s always a downside, right? The most common side effects are dry mouth (OK, no problem. An excuse to keep a Coke on hand) , insomnia (yeah, unlikely), diminished sexual interest (ummm… OK), decreased sexual performance (Hey! Now hold on a minute!), diarrhea (Oh, this is just getting better and better), nausea (But of course!), and sleepiness (Well, now I have an excuse… although doesn’t this contradict the insomnia one?) . Not everyone gets side effects. (Well that’s great. How many get all of them?)
And then there was the little part about the risk of suicidal tendencies in people under 25, but I’m way beyond that now…
Well I guess that there’s nothing more left to say about that.